Hail, Cocke
- When
- May 21, 3:15 PM EST
- Where
- Cocke County, Del Rio
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.920, -83.030
Scattered storms developed in the mountains and foothills of northeast Tennessee in the afternoon. A few of the storms produced large hail to the size of quarters as they tracked northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Scattered storms developed in the mountains and foothills of northeast Tennessee in the afternoon. A few of the storms produced large hail to the size of quarters as they tracked northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 21, 2:36 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 336 PM EDT Sat May 21 2022 .SHORT TERM (Tonight and Sunday)... A tale of two convective features. High pressure off the southeast coast has us under a southerly fetch of tropical moisture. A weak disturbance rotating northward through western NC has been the focus of the quasi-organized mountain convection this afternoon, and this will generally move northward with the disturbance. Much of this convection will move out of the area through sw VA this evening. Meanwhile, a convective system along a frontal boundary toward the Mississippi River this afternoon will move eastward and enter the Plateau areas before 12Z Sunday morning. This front and precip area will continue to slowly encroach into our area Sunday, and hopefully end up justifying the 80% POPs for Sunday for most areas before 00Z that evening. Many locales across our region could use the rain. GC .LONG TERM (Sunday Night through Saturday)... Key Messages: 1. Showers and storms are likely Sunday night into Monday with a cold front moving through Sunday night, possibly stalling over the area Monday. 2. Deep southerly flow continues Tuesday through Friday, with a chance of showers and thunderstorms. An approaching trough will enhance rain chances especially Thursday with some locally heavy rain possible. Discussion: A cold front with showers and thunderstorms is expected to be moving east of the forecast area Sunday evening with the showers and thunderstorms lingering over the eastern and southern sections. Some possible heavier rainfall there with training of cells possible. A chance of showers lingers overnight. Lows will be mild and in the lower to mid 60s but cooler in the extreme north. Monday models want to show some redevelopment across the forecast area with more scattered showers and storms. NAM model forms another surface low along the front to the southwest of east Tennessee and the front will likely shift north as a warm front. This may enhance precipitation. Have rain chances still likely over most of the forecast area until Monday evening. Temperatures will be cooler too mostly lower to mid 70s with cloud cover and more precipitation. Monday night and Tuesday a continued southerly flow with higher pressure to the east and more scattered showers and storms are expected. Tuesday night and Wednesday the deep southerly flow continues with diurnal showers and storms. Lower pressure with developing system moves from the southern Plains into the Mid mississippi Valley by late Wednesday with trailing front moving into west Tennessee. Once again Wednesday night and Thursday expect increasing southerly flow with numerous showers and thunderstorms which may become strong to severe and produce periods of heavy rainfall, especially Thursday. The cold front will move east of the Appalchians Thursday night. Improving conditions but some lingering moisture Friday. A chance of showers still possible and highs mostly lower to mid 70s. Higher pressure to build in late Friday and Friday night. Lows will drop into the 50s early Saturday. Expect clearing skies Saturday with a low chance for precipitation to end the extended forecast. Highs Saturday will be near seasonal normals. TD && .AVIATION... 18Z TAF DISCUSSION. The expected diurnal convection has begun, and just enough in the Valley to at least go with VCSH at CHA and TYS. A greater coverage of precip is expected in the ne portion of the area, so TRI will carry a VCTS and a TEMPO for SH this afternoon. If TRI sees rainfall this afternoon, then expect fog there tomorrow morning...but will not include fog in TAF until after precip occurs if it does. GC && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 85 65 77 65 / 20 80 70 70 40 Knoxville McGhee Tyson Airport, TN 69 85 64 75 63 / 20 80 70 70 40 Oak Ridge, TN 68 84 62 75 61 / 20 80 70 60 40 Tri Cities Airport, TN 64 84 61 71 59 / 20 80 70 70 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 324 PM EDT Sat May 21 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 324 PM EDT Sat May 21 2022 /224 PM CDT Sat May 21 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and storms will occur this afternoon, especially over far northeast Tennessee into southwest Virginia. Isolated severe storms could produce locally strong wind gusts and quarter sized hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
323 PM EDT Sat May 21 2022
TNZ042-043-212000-
Northwest Greene TN-Southeast Greene TN-
323 PM EDT Sat May 21 2022
...An area of strong thunderstorms will impact portions of
southeastern Greene County through 400 PM EDT...
At 322 PM EDT, Doppler radar was tracking an area of strong
thunderstorms 8 miles south of Greeneville, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greeneville, Tusculum, Camp Creek and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3606 8263 3607 8264 3605 8267 3602 8272
3599 8278 3602 8291 3617 8290 3617 8265
3615 8265 3614 8264 3614 8263 3611 8261
TIME...MOT...LOC 1922Z 196DEG 7KT 3605 8285
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
325 PM EDT Sat May 21 2022
TNZ040-041-073-074-212000-
Cocke Smoky Mountains TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-North Sevier TN-
325 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southwestern Cocke
and southeastern Sevier Counties through 400 PM EDT...
At 325 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Gatlinburg, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smoky Mountains-Newfound Gap, Smoky Mountains-Balsam Mountain,
Pittman Center, Cosby, Hartford, Waterville and Great Smoky Mountains
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3566 8336 3571 8345 3590 8332 3590 8330
3594 8329 3580 8305 3577 8311 3577 8316
3573 8320 3572 8325 3569 8326 3567 8329
3566 8330
TIME...MOT...LOC 1925Z 222DEG 16KT 3575 8333
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
334 PM EDT Sat May 21 2022
TNZ017-018-045>047-212015-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
Johnson TN-
334 PM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of southeastern
Sullivan, northeastern Unicoi, western Johnson and Carter Counties
through 415 PM EDT...
At 334 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Mountain City to 7 miles
southwest of Hampton. Movement was north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnson City, Elizabethton, Central, Hampton, Pine Crest, Unicoi,
Watauga, Hunter, Morril's Cave and Neva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3631 8190 3628 8192 3615 8218 3616 8222
3613 8225 3614 8226 3613 8228 3614 8229
3612 8233 3629 8233 3636 8230 3640 8230
3640 8233 3642 8233 3661 8185 3635 8182
TIME...MOT...LOC 1934Z 186DEG 22KT 3646 8191 3619 8226
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
348 PM EDT Sat May 21 2022
TNZ018-VAZ008-212030-
Johnson TN-Washington VA-
348 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of northeastern Johnson
and southeastern Washington Counties through 430 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City, Damascus, Laurel Bloomery and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3653 8171 3651 8170 3645 8187 3657 8193
3658 8188 3660 8187 3661 8183 3661 8192
3660 8194 3661 8193 3677 8169 3664 8162
3664 8161
TIME...MOT...LOC 1948Z 234DEG 4KT 3656 8179
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDSpecial Weather Statement
National Weather Service Morristown TN
401 PM EDT Sat May 21 2022
TNZ044-045-212045-
Washington TN-Unicoi TN-
401 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of central Washington
and northern Unicoi Counties through 445 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hot Springs, or 12 miles east of Newport, moving
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnson City, Erwin, Jonesborough, Banner Hill, Midway, Unicoi,
Telford, Leesburg, Avondale and Limestone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 8226 3608 8256 3624 8264 3625 8264
3640 8236 3640 8235 3632 8232 3625 8234
3626 8232 3625 8229
TIME...MOT...LOC 2001Z 239DEG 48KT 3591 8298
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CMSpecial Weather Statement
National Weather Service Morristown TN
406 PM EDT Sat May 21 2022
TNZ042>045-212045-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
406 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southwestern
Washington, southeastern Greene and west central Unicoi Counties
through 445 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tusculum, or 8 miles east of Greeneville, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greeneville, Tusculum, Chucky, Cedar Creek, Limestone, Camp Creek and
Davy Crockett Birthplace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3604 8261 3606 8262 3607 8264 3600 8278
3598 8279 3597 8277 3592 8282 3595 8285
3595 8290 3601 8297 3604 8299 3632 8266
3613 8246
TIME...MOT...LOC 2005Z 238DEG 48KT 3617 8267
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CMThe Knoxville radar (KMRX), 43 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017618, 1017619, 1017620.